|Lipoatrophy acceleration with Drug Change?
Mar 13, 2002
Hello Doctor, After 4 years on Viracept/Zerit/Epivir, I switched to Kaletra/Zerit/Epivir about 3 months ago (in an effort to control diarrhea -- BTW, it worked!). Statistically, I remain very healthy, except for elevated lipids (VL is <20, CD4 ~ 800).
About a month ago, my doctor diagnosed me as having "slight temple wasting". I think I was aware of the problem before this, but my doctor's diagnosis really made it hit home. Maybe it's just my consciousness of the subject now, but I could swear the lipoatrophy I am seeing has accelerated since switching from Viracept to Kaletra. My doctor thinks it's just the cumulative effects of D4T, and that only my awareness has increased. However, my Significant Other believes there may be an acceleration in progress as well (and he sees me every day). Following my doctor's advice, I am planning to switch out D4T for Abacavir (despite my concerns about hypersensitivity). However, I'm still curious about my previous switch. Have you seen in your own practice, or have you heard (even anecdotally), from anyone reporting an acceleration in lipoatrophy after switching out one of their medications (while still using D4T)? Obviously, I am curious if specific drug combinations with D4T accelerate lipoatrophy more than others.
Response from Dr. Fisher
No, I have not seen an acceleration in LD with a treatment change such as you describe. Doesn't mean it could not happen to you though. The role of various antiretrovirals in the causality of LD is still being hotly debated. Though some evidence implicates d4T the other ARV's are not completely innocent. Recent reports at the Retrovirus conference (you can look them up at the web sit: Retroconference.org) have shown some improvement if fat wasting after d4T is switched. In one study from Australia (author Andrew Carr) the improvement was significant when measured by CT or DEXA scans BUT NOT CLINICALLY APPARENT. This lack of clinical effect may change with more time (the study was 24 weeks long, but we can't be certain). As for combinations, again the data is even more sketchy with respect to specific combinations. So I think it is reasonable for you to go ahead with your treatment plan. Not knowing the full details of your treatment history I could not make any other recommendations. However you could consider (if possible) a switch from Kaletra to a nonnucleoside or to tenofovir. Talk this over with your MD. And good luck.
New-Fill , FDA is not allowing entry for personal use.
Facial Implant Success
- What Does A Herpes Blister Look Like?
- What Color Is Chlamydia Discharge?
- What Can You Do To Make A Person More Comfortable Who Has Shingles?
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
- Tremors Associated With Shingles
- Is There A Natural Way To Cure Hpv Genital Wart?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.